Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 62, NWS Buffalo, NY

July 23, 2006Niagara County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 23, 2006, 3:34 PM EDT for Niagara County, New York. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2006, 3:34 PM EDT (19:34 UTC)
Expired
Jul 23, 2006, 4:15 PM EDT
In force
41 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 20 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:58 PM EDTHAIL 1North Tonawanda, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 231935
SVRBUF
NYC063-232015-
/O.NEW.KBUF.SV.W.0062.060723T1934Z-060723T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
334 PM EDT SUN JUL 23 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NIAGARA COUNTY IN WESTERN NEW YORK

* UNTIL 415 PM EDT

* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SANBORN...OR ABOUT NEAR NORTH TONAWANDA...
  AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOCKPORT BY 350 PM EDT...
  MIDDLEPORT BY 415 PM EDT...

LAT...LON 4333 7846 4309 7847 4310 7855 4308 7861
      4310 7863 4309 7874 4306 7883 4303 7884
      4303 7887 4307 7892 4317 7897 4320 7895

$$

TMA
2 follow-up statements
000 
WWUS51 KBUF 231953
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
353 PM EDT SUN JUL 23 2006

NYC063-232015-
/O.CON.KBUF.SV.W.0062.000000T0000Z-060723T2015Z/
NIAGARA NY-
353 PM EDT SUN JUL 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NIAGARA COUNTY...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR PENDLETON...OR ABOUT NEAR LOCKPORT... 
MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL MOVE ACROSS FAR SOUTHERN NIAGARA COUNTY.

LAT...LON 4333 7847 4309 7847 4310 7855 4308 7861
      4310 7863 4309 7874 4306 7883 4303 7884
      4303 7887 4307 7892 4317 7897 4320 7895

$$

TMA
000 
WWUS51 KBUF 232012
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
412 PM EDT SUN JUL 23 2006

NYC063-232022-
/O.EXP.KBUF.SV.W.0062.000000T0000Z-060723T2015Z/
NIAGARA NY-
412 PM EDT SUN JUL 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR NIAGARA COUNTY EXPIRES AT 415
PM EDT...

LAT...LON 4333 7847 4309 7847 4310 7855 4308 7861
      4310 7863 4309 7874 4306 7883 4303 7884
      4303 7887 4307 7892 4317 7897 4320 7895

$$

TMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:53 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 23, 2:53 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
253 PM EDT SUN JUL 23 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

CONVECTION DEVELOPING OVER SOUTHERN ONTARIO UNDERNEATH COLD UPPER
LEVEL TROUGH THIS AFTERNOON. AT THE SAME TIME...LAKE BREEZE
CONVERGENCE ZONE SETTING UP BETWEEN BUFFALO AND SAINT CATHARINES
WITH SOUTHWEST WINDS AT BUFFALO AND NORTHERLY FLOW OFF LAKE ONTARIO.
WILL HAVE TO MONITOR HOW CONVECTION DROPPING SOUTHEAST FROM SOUTHERN
ONTARIO INTERACTS WITH LAKE BOUNDARY...OR IF CONVERGENCE ALONG LAKE
BOUNDARY WILL BE ENOUGH TO TRIGGER CONVECTION. EXPECT CONVECTION TO
WEAKEN QUICKLY WITH SUNSET. WRF/NAM SUGGESTING THERE MAY STILL BE
ENOUGH INSTABILITY TONIGHT TO GENERATE SOME ISOLATED CONVECTION
ACROSS EASTERN SECTIONS AS UPPER TROUGH SHIFT ACROSS THAT AREA. WILL
COVER WITH SLIGHT CHANCE IN GRIDDED FORECAST.

SURFACE HIGH RIDGES INTO THE AREA MONDAY. SOME LEFTOVER LOW LEVEL
MOISTURE AND INCREASE SURFACE BASED INSTABILITY SHOULD BE ABLE
DEVELOP SOME AFTERNOON CUMULUS...BUT MODEL PROFILES SUGGESTING
ATMOSPHERE WILL BE TOO CAPPED TO ALLOW FOR FURTHER DEVELOPMENT.

THE FORECAST BECOMES RATHER COMPLICATED IN LATER PERIODS AND
CONFIDENCE IS RATHER LOW. HIGH PRESSURE SETTLING OFF THE EAST COAST
WILL ALLOW FOR A SOUTHWEST FLOW OF VERY WARM AND HUMID AIR INTO THE
REGION. FRONTAL BOUNDARY SEEMS TO LURK JUST TO THE NORTH OF THE
AREA THROUGH THE PERIOD AS SUGGESTED BY THE GFS. HOWEVER...WRF/NAM
SUGGESTING THIS BOUNDARY WILL DROP ACROSS THE AREA TUESDAY AND
WASHES IT OUT OVER THE AREA ON WEDNESDAY. WRF/NAM SOLUTION WOULD
SUGGEST A BETTER CHANCE FOR CONVECTION EACH DAY...WHILE GFS SOLUTION
SUGGESTS THE POTENTIAL FOR TWO MAIN DRY DAYS (THOUGH VERY WARM AND
HUMID). AT THIS POINT...WILL INDICATE A CHANCE FOR MAINLY AFTERNOON
CONVECTION/EVENING EACH DAY WITH THE FRONTAL BOUNDARY IN THE
VICINITY OF THE AREA AND AN INCREASINGLY HUMID AIRMASS DEVELOPING.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

THERE CONTINUES TO BE CONSIDERABLE VARIANCE IN THE EVOLUTION OF
SYNOPTIC-SCALE PATTERN OVER THE EASTERN PART OF THE COUNTRY LATER IN
THIS PERIOD...RESULTING IN LOWER THAN NORMAL FORECAST CONFIDENCE FOR
DAYS 4-7. AT THIS TIME...WILL FOLLOW HPC AND WHATEVER CONSENSUS
EXISTS IN THE LONGER-TERM GUIDANCE...WHICH CONTINUES TO POINT TOWARD
A QUASI-ZONAL FLOW GRADUALLY GIVING WAY TO WEAK TROUGHING ALOFT AND
AN INCREASINGLY DELAYED FRONTAL PASSAGE LATER IN THE WEEK...WITH A
FROPA NOW MOST LIKELY SOMETIME DURING SATURDAY.

WITH A VERY WARM AND MOIST AIRMASS IN PLACE FROM THE START OF THE
PERIOD UNTIL THE FROPA...AND THE POSSIBILITY OF A NUMBER OF
DISTURBANCES CROSSING THE AREA DURING THIS TIME FRAME (THE TIMING OF
WHICH IS IMPOSSIBLE TO NAIL DOWN THIS FAR OUT)...WILL CONTINUE
WITH BROADBRUSH CHANCE POPS WEDNESDAY NIGHT THROUGH SATURDAY...THEN
DROP BACK BELOW THE 25% THRESHOLD FOR SAT NIGHT/SUNDAY AS HIGH
PRESSURE BUILDS INTO THE REGION FROM THE NORTH. HPC TEMPERATURES
(80S DAYS/60S NIGHTS) LOOKED PRETTY REASONABLE AND WERE GENERALLY
ACCEPTED WITH ONLY A FEW MINOR TWEAKS.

&&

.AVIATION...

A FAIR AMOUNT OF DIURNAL CU WILL BE FOUND AWAY FROM ANY LAKE
INFLUENCES THIS AFTERNOON...AS DIURNAL HEATING ACTS ON LINGERING LOW
LEVEL MOISTURE AND AN UNSTABLE AIRMASS ALOFT. THERE WILL ALSO BE A
THREAT OF SCATTERED SHOWERS/THUNDERSTORMS AFTER ABOUT 19-20Z AS A
SHORTWAVE TROUGH DROPS INTO THE AREA FROM ONTARIO PROVINCE. THE
CHANCES OF ANY CONVECTION WILL BE ENHANCED ALONG ANY LAKE BREEZE
BOUNDARIES...PARTICULARLY BETWEEN KBUF/KIAG WHERE A LAKE BREEZE
CONVERGENCE ZONE IS BEGINNING TO TAKE SHAPE. PREDOMINANT CONDITIONS
THROUGH EARLY EVENING WILL REMAIN VFR...WITH REDUCTIONS TO MVFR
CIGS/VSBYS POSSIBLE IN ANY THUNDERSTORMS.

THE DIURNALLY-DRIVEN CONVECTION SHOULD WANE MARKEDLY WITH THE LOSS
OF DIURNAL HEATING THIS EVENING...THOUGH A FEW LINGERING WIDELY
SCATTERED SHOWERS CANNOT BE RULED OUT AS THE AFOREMENTIONED
SHORTWAVE CROSSES THE AREA TONIGHT. THIS WILL BE ESPECIALLY TRUE FOR
AREAS EAST OF LAKE ONTARIO...WHERE THE WARM WATERS OF THE LAKE COULD
SUPPLY A LITTLE ADDED MOISTURE/INSTABILITY.

OTHERWISE...WITH THE EXCEPTION OF SOME NOCTURNAL FOG DEVELOPMENT IN
THE USUAL INTERIOR VALLEYS OVERNIGHT...VFR CONDITIONS ARE EXPECTED
TO PREVAIL THROUGH THE REST OF THE FORECAST PERIOD.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SHORT TERM...TMA
LONG TERM...JJR
AVIATION...JJR
Hazardous weather outlook, Jul 23, 4:09 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
409 AM EDT SUN JUL 23 2006

NYZ001>008-010>014-019>021-085-240815-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
409 AM EDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-240815-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
409 AM EDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

SAGE

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:49 PM EDTSevere Thunderstorm WarningBUFErie41 min
Jul 23, 3:52 PM EDTSpecial Marine WarningBUF53 min
Jul 23, 4:30 PM EDTSevere Thunderstorm WarningBUFErie45 min
Jul 23, 4:59 PM EDTSevere Thunderstorm WarningBUFGenesee34 min
Jul 23, 6:41 PM EDTSpecial Marine WarningBUF64 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.